presented by Ricardo Ginestal et al.
An 84-year-old woman, with chronic renal insufficiency due to hypertension and a restrictive and obstructive chronic respiratory condition was admitted to our internal medicine ward with pneumonia and hypoxia. Before admission, her general practitioner (GP) treated her with levofloxacin 500mg bid for 10 days because of dyspnoea, cough and fever. She did not improve and her GP switched to Amoxicilin/Clavulanic Acid 500/125 tid. After 3 days with this treatment scheme she was admitted to our hospital with hypoxia (PaO2 58mmHg, O2 saturation 81%). A full dose regimen of intravenous Cefepime was chosen at admission to treat the pneumonia. Oxygen therapy was also administered.
On day two after admission, she started to be progressively unresponsive. On day 3, left upper limb coreic and ballistic movements, together with lower limb ballistic movements and generalized myoclonias appeared (Video EFNS Grand Rounds 01 2013). The CT scan (Figure 1) showed an extensive chronic microangiopathic angiopathy. The CSF exam did not disclose any sign of infection or haemorrhage. The EEG (Figure 2) demonstrated diffuse 2-3Hz triphasic acute waves. This finding was consistent with a diffuse encephalopathy but non-specific regarding the cause of the symptoms. No signs of epileptic activity were disclosed. The abnormal movements presented by the patient did not alter the EEG record. Due to the predominance of the myoclonias above all other abnormal movements and taking into consideration the renal insufficiency, we started treatment with intravenous valproic acid. We added enteral tiapride in order to control all movement disorders. We also recommended adjusting the antibiotic dose regimen to the glomerular filtration rate. On the 4th day after admission, an MRI scan was performed (Figures 3-7) showing an extensive and severe microangiopathic angiopathy. Several haemosiderin deposits related with old microbleedings were seen both in supratentorial and infratentorial locations. There were no signs of acute haemorrhage or ischaemia. After 4 days with the new antibiotic scheme and under valproic acid and tiapride, the patient started to improve. First, all abnormal movements disappeared. Then, the level of consciousness progressively returned to normal. She was discharged 27 days after admission with no signs of neurological impairment.
– At admission: serum Creatinine level was 2.0mg/dl (0.7-1.2) and the glomerular filtration rate of 25ml/min/1.73m2. PaO2 58mmHg, O2 saturation 81%.
– Four days after the introduction of the full dose regimen of Cefepime, serum Creatinine level was 2.5mg/dl (0.7-1.2), glomerular filtration rate of 19ml/min/1.73m2. PaO2 89mmHg, O2 saturation 96% (blood gas levels were normal since day two after admission).
– At discharge, serum Creatinine level was 1.5mg/dl (0.7-1.2) with a glomerular filtration rate of 35ml/min/1.73m2.
Comments by the authors:
Cerebral amyloid angiopathy (CAA), also known as congophilic angiopathy, is increasingly recognized as a cause of lobar intracerebral haemorrhage among individuals over the age of 50. The diagnosis is suspected when the haemorrhage is “lobar” and not in the typical distribution of hypertensive haemorrhages. The Boston Criteria for Diagnosis of Cerebral Amyloid Angiopathy-related haemorrhages classifies as “probable CAA” the event that presents with clinical data of a lobar haemorrhage and a Magnetic Resonance Imaging (MRI) or Computed Tomography (CT) study demonstrating multiple haemorrhages restricted to lobar, cortical, or subcortical regions (cerebellar haemorrhage allowed) in individuals age ≥55 years old. Nevertheless, small haemorrhages can be seen on CT and MRI scans even in the absence of clinical symptoms.
Our patient, as shown in the CT and MRI figures, had both lobar and basal ganglia/ brainstem chronic haemorrhages. Taking into account her age and the clinical history of long-term hypertension, we could consider that she had imaging data fulfilling both cerebral amyloid and hypertensive angiopathy criteria.
The patient we present was admitted to our hospital with hypoxia (PaO2 58mmHg, O2 saturation 81%) and a glomerular filtration value of 25ml/min/1.73m2 (normal >60). A full dose regimen with intravenous cefepime was started. Oxygen therapy rapidly normalized blood gas levels but the renal function deteriorated until an adjustment of the antibiotic scheme to renal function was performed. The chronic vascular damage due to cerebral amyloid and hypertensive angiopathies remained unchanged during all admission time. No signs of acute haemorrhages or recent ischaemic strokes were detected by the imaging procedures. The CSF exam did not disclose signs of infection or bleeding inside the CNS. Therefore, other pathophysiological mechanisms, besides the chronic cerebrovascular disease, had to intervene in order to produce the drowsiness and abnormal movements beginning on day 2 after admission. We hypothesize that the responsible factors probably were a combination of fever and hypoxia due to the pneumonia on one hand and the non-corrected dose of cefepime to the glomerular filtration rate on the other.
Adjusting the cefepime regimen to the renal insufficiency led us to control the pneumonia not deteriorating the renal function.
Oxygen therapy normalized blood gas levels.
Intravenous valproic acid was used due to the predominant myoclonic movements. We preferred it to oral clonazepam because of the low level of consciousness.
Enteral tiapride was administered because there are reports of its utility in controlling movement disorders in cases of elderly patients with hypoxia. The benzamide derivative tiapride has a highly selective antagonistic effect on striatal adenylate cyclase-independent dopamine-2 receptors and the in vitro binding affinity is especially high for dopamine receptors which have been sensitized by pre-incubation with dopamine. The involvement of altered dopamine receptor sensitivity in several extrapyramidal dys- and hyperkinesia has been hypothesized. Clinical studies demonstrate its excellent efficacy in psychomotor agitation in geriatric patients and choreatic movement disorders. Tiapride is well tolerated in daily doses between 300 and 1200 mg. Adverse events are generally rare and mild.
A similar case was previously described by Mitsuoka and cols: A 75-year-old man with bilateral ballistic movements; He had suffered from pulmonary emphysema for about 35 years and was treated with oxygen therapy 3 years before. When he was 70 years old, involuntary movements appeared in bilateral limbs. His involuntary movements were ballistic, and gradually became worse. T2-weighted MRI after admission demonstrated high signal intensities in the bilateral pallidum, indicating multiple brain infarcts in the subcortical white matter. Laboratory studies revealed hypoxia. Medication with clonazepam and tiapride together with oxygen therapy normalized blood gas levels and improved his involuntary movements. But after discharge, he stopped oxygen therapy and involuntary movement became worse again, associated with hypoxia demonstrated by his blood gas analysis. These findings suggested that not only cerebrovascular disease but hypoxia might play an important role in the appearance and exacerbation of involuntary movements.
In this case Mitsuoka and cols, hypoxia appears to be the cause of the involuntary movements together with the chronic cerebrovascular disease in a 75-year-old man.
In our case, an 84-year-old woman with radiological signs of both chronic cerebral amyloid and hypertensive angiopathy, normalizing blood gas levels was not enough to control movement disorders. The worsening of the chronic renal insufficiency by the full dose regimen of cefepime seems to play a pathophysiological role in this clinical picture.
In conclusion, in the elderly patient who presents chronic cerebrovascular disease affecting basal ganglia and/or subcortical white matter, acute systemic disturbances such as hypoxia or renal insufficiency can initiate complex movement disorders. As the treatment with valproic acid, tiapride or other drugs is only symptomatic, metabolic and respiratory causes have to be detected and treated as soon as possible. If so, the prognosis seems to be excellent.
Dose M, Lange HW. The benzamide tiapride: treatment of extrapyramidal motor and other clinical syndromes. Pharmacopsychiatry. 2000 Jan;33(1):19-27.
Mitsuoka T, Murata Y, Harada T, Ishizaki F, Nakamura S. An aged case of bilateral ballistic movement which was thought to be exacerbated by respiratory insufficiency. Nihon Ronen Igakkai Zasshi. 2000 Oct;37(10):823-7.
Ricardo C. Ginestal and his co-authors A. Herranz, P. Garcia-Ruiz, J. del Val, S. Bellido, M.A. Aranda, I. Navas, M.C. Alarcon-Morcillo, B. Gonzalez-Giraldez are working at the Neurology Department at Fundacion Jiménez Diaz Hospital in Madrid, Spain.